Diet supplements - warning from personal experience

Four months ago I started taking a supplement called CLA (Conjugated Linoleic Acid), which is a type of trans fat that has been linked to rapid fat loss in exercising humans, as well as muscle growth.

At first the results were good, in the first month my leg muscles definitely got stronger without getting much bigger and that small bit of fat round my stomach definitely nearly disappeared.

Month two, and things stabilised, I was training very hard and was feeling on top form. In fact I raised my MHR by 2% in 5 weeks, and was untouchable on the climbing we did on the Sunday clubruns.

Month three, and I felt comfortable recommending CLA to a couple of clubmates.

Then one night out I was chatting with a mate of mine, arguing (as the two of us often do) that the women out on that night were particularly attractive / boringly generic. Then we started talking about sex, recounting funny times etc when I realised all of a sudden that I hadn't had sex since splitting up with my gf 2 months previously.

The fact that it was a shock was what really perturbed me, as it meant that I hadn't thought about sex or wanted it AT ALL in over 4 weeks, and to be brutally honest I had even stopped "self service" and just not noticed. I was also feeling constantly "muted" is the best way to describe it, like I almost cared enough about everything, but not quite.

That is not normal for me.

I went to the doctor, who had nothing to suggest other than I might be overexercising. I wasn't convinced and saw a second doctor who asked about my diet in detail and any supplements I was taking. As soon as I said "CLA" he basically told me to stop talking.

He has recently seen a small number of boxers, cyclists and runners who were all attracted to CLA because of its fat loss, lean muscle effects. They had all presented similar problems.

I immediately binned the CLA as soon as I got home.

I met my new gf on the night I binned the CLA, totally one of those eyes meeting, heart pounding moments. It is now 5 weeks after I stopped taking it, and I'm nearly back to normal. There have been a few disappointing occasions, and a couple of near normal times recently. Luckily she is very understanding of what is happening to me.

Though I am nearly back to normal, this has knocked me back hard. Imagine the damage to my confidence, and the resulting nervousness (which adds to the problem I'm sure) I am facing at the moment. I'd never underperformed in the sack before, now suddenly I've got this beautiful, intelligent, sexy woman who I am totally head over heels for, yet my body won't cooperate fully with my mind and my heart. I also feel like a total dimwit for not seeking professional advice when considering taking this.

I have been very honest here, because this is a horrible thing to have happen, and I don’t want to see it happen to anyone if I can help it. I urge anyone who it considering or already taking diet supplements to check them either with a dietician or ask your doctor about them. I have certainly learned my lesson; in fact it is still being drummed home whenever I see my gf and can’t physically express myself.
 

Bigtallfatbloke

New Member
...lend her to me...I'll help you out;):blush::biggrin:...(sorry..bad joke I apologise).

Seriously...this subject interests me because I have /am going through similar rubbish because of anti depressant medication. SWMBO is understanding (read relieved:biggrin:) but it pisses me off a lot.

You said the problem is going away now....so is it fair to say that there are no longer term/permanent problems associated with this drug?

Also is the fat loss permanent or does it all pile back on when you stop taking the drug?

....perhps stupidly I am wondering if taking this might help me in my weightloss efforts at a time when the old libido is in a 'slump' anyway. Then I could stop both meds and emerge with a fat free toned body and hard on the size of the statue of liberty!:angry::rolleyes:
 

Elmer Fudd

Miserable Old Bar Steward
Bigtallfatbloke said:
Seriously...this subject interests me because I have /am going through similar rubbish because of anti depressant medication. SWMBO is understanding (read relieved:biggrin:) but it pisses me off a lot.
Same here BTFB the anti deps make you feel better but your lack of libido pisses you off.

The good thing is the anti deps make you don't give a shite !!
 
OP
Jacomus-rides-Gen

Jacomus-rides-Gen

New Member
BTFB, I couldn't possibly say that there were no long term implications of using CLA. The second doctor I saw did mention that because CLA as a supplement is so new, there is really only very short term data available.

It has been linked to restricting supply of a farticular typre of (good) fat to the heart muscle, according the doctor, but the study was very small.

Personally my advice would be to stay away, even if it doesn't matter that you libido is at rock bottom.
 

Bigtallfatbloke

New Member
Conjugated Linoleic Acid, or CLA, is a mixture of different forms (isomers) of the essential fatty acid, linoleic acid. CLA is found in the diet primarily in beef and dairy products – but as most of us eat less of these foods when we are attempting weight loss, our daily intake of CLA is fairly low. Several studies, both animal and human, have shown CLA supplements (about 3 grams per day) to promote an increase in lean body mass (muscle), while causing a decrease in body fat percentage (although weight frequently does not change). One study in particular gave subjects 3 grams of CLA for 90 days and found a 20% reduction in body fat and a 5% increase in lean muscle.
http://www.supplementwatch.com/categories/category.asp?supplementcategoryId=109
 
OP
Jacomus-rides-Gen

Jacomus-rides-Gen

New Member
Oh yeah, I read a lot of that kind of thing before I decided to take CLA. Seemed nice and sensible, and fairly natural.

I haven't gained any weight (still a weekly average of 72kgs) since I stopped taking it, and I haven't changed my exercise plan either.

If you think it might be useful for you why not speak to a doctor or nutritionist? I'm not saying don't take it, but I am saying that I would recommend you check with a pro first.
 

Bigtallfatbloke

New Member
yeah where do you get it? I see a lot of places advertizing it online are they ok?...what about high street health shops?
 

Abitrary

New Member
Jacomus-rides-Gen said:
Four months ago I started taking a supplement called CLA (Conjugated Linoleic Acid), which is a type of trans fat that has been linked to rapid fat loss in exercising humans, as well as muscle growth.
If you look at the posts beneath you're original, you will see someone who had read the whole thing, and then got exhausted, and made a joke as an early christmas present to himself, for having read it

Then the consequent posters just kind of replied to *his* thread, sort of nullifying your original intent.

Just don't punch sensitive cyclists in the face again with 7 yards of text because someone else will end up having to answer your original question
 
OP
Jacomus-rides-Gen

Jacomus-rides-Gen

New Member
Why did you read it if you felt like you were being punched in the face? Obviously as far as punches in the face go it obviously wasn't very effective as you are still able to pass an idiotic comment.

I recommend smashing your head repeatedly into a wall until you can't see my oh so long post, which doesn't contain a question btw. Or maybe you should just consider educating yourself, it may improve both your spelling and your understanding of what is a long text and what isn't.
 

Abitrary

New Member
Jacomus-rides-Gen said:
Why did you read it if you felt like you were being punched in the face? Obviously as far as punches in the face go it obviously wasn't very effective as you are still able to pass an idiotic comment.

I recommend smashing your head repeatedly into a wall until you can't see my oh so long post, which doesn't contain a question btw. Or maybe you should just consider educating yourself, it may improve both your spelling and your understanding of what is a long text and what isn't.
Forgive me Jacomus. I was drunk and trying to be stupid
 

Bigtallfatbloke

New Member
[edit] Possible side effects of CLA in humans
There are concerns that the use of CLA by overweight people may actually cause insulin resistance, leading to an increased risk for developing diabetes.[8]. [1]

A recent study (2006) conducted in mice by the US Department of Agriculture gives account of some highly concerning effects of CLA: it can dramatically induce essential fatty acid redistribution (DHA and AA) in various organ tissues. The same study raises the concern that it might pose significant risks, especially regarding cardiovascular health and inflammatory diseases. DHA content in heart tissue for instance was found to be reduced by no less than 25% by certain CLA isomers, while spleen DHA increased 6-fold and spleen AA was reduced to only 5% of its normal levels in that tissue. [9]. Another study (2005) of CLA supplementation of hatching chicks showed high mortality and low hatchability rate among the CLA-supplemented groups, and also a decrease in brain DHA levels of CLA-incubated chicks. [2]
wikipedia
 
OP
Jacomus-rides-Gen

Jacomus-rides-Gen

New Member
What they do not mention in this stub however is that the dose of CLA was far in excess of the 3.4g maximum daily effective dose in humans.

If you look up tested side effects of Asprin, paracetamol, ibuprofen, hayfever meds they all come up with a very long list, list which include death for the first three!!!
 
Top Bottom